Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 28, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 3, 1998, 3:19 PM CST for Davidson County, Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 1998, 3:19 PM CST (21:19 UTC)
- Expired
- Apr 3, 1998, 4:20 PM CST
- In force
- 61 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Davidson County, TN
The radar
The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 3:37 PM CST | Hail 0.75 | Nashville, TN | Metro police reported dime size hail in south Nashville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 12:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 032119 RRA SVRBNA TNC037-032220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 319 PM CST FRI APR 3 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE TN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 420 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...DAVIDSON AT 3:18 DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS ABOUT 25 MILES SOUTHWEST OF DOWNTOWN NASHVILLE APPROACHING BELLEVUE AND BELLE MEADE. THIS STORM WAS MOVING NORTHEAST AT 55 MPH. THIS STORM WILL LIKELY BE NEAR NASHVILLE AT 3:40. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7:00. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:04 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 3, 1:04 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR CCF NATIONAL WEATHER SERVICE NASHVILLE TN 104 PM CST FRI APR 3 1998 WM FNT CONTS TO LIFT NWD. THIS COUPLED W/ A LITTLE SUNSHINE THIS AFTN SHUD GET THINGS HOPPING EVEN MORE. SOME DISCREPANCY BETWEEN ETA/NGM REGARDING STRENGTH OF SFC LO...BUT NGM APPRS TO BE ON TRACK ATTM. XPCT LO TO PASS OVR BNA VICINITY ARND 00Z W/ WIDESPREAD LO LVL CLDS & SOME LGT PCPN LINGERING INTO THE NIGHT. STG NW WIND SHUD DROP TEMPS LIKE A ROCK. PD 1 FCST LOOKS OK...ALTHO WUD INCRS POPS FOR BNA TO 50. FOR PD 2...WUD INCRS TEMP TO UPR 50S AS A COMPROMISE BETWEEN FWC/FAN. PDS 3 AND 4 SHUD BE MOSTLY CLEAR AS HI PRES DROPS ANCHOR OVR FA. NASHVILLE 45/58/38/65 5000 08
In the hours before
Special weather statement, Apr 3, 12:10 PM CST, 3 hours 9 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-040210- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1210 PM CST FRI APR 3 1998 ...SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING IN MIDDLE TENNESSEE... RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ALERT FOR SEVERE WEATHER THIS FRIDAY AFTERNOON AND EVENING. THIS IS A SERIOUS SITUATION AND SHOULD NOT BE TAKEN LIGHTLY. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS AND TORNADOES WILL BE FROM 1PM CST THROUGH 8 PM CST. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER UPDATES. BOYD
Special weather statement, Apr 3, 12:10 PM CST, 3 hours 9 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-040210- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1210 PM CST FRI APR 3 1998 ...SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING IN MIDDLE TENNESSEE... RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ALERT FOR SEVERE WEATHER THIS FRIDAY AFTERNOON AND EVENING. THIS IS A SERIOUS SITUATION AND SHOULD NOT BE TAKEN LIGHTLY. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS AND TORNADOES WILL BE FROM 1PM CST THROUGH 8 PM CST. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER UPDATES. BOYD
Local storm report, Apr 3, 1:32 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CST FRI APR 03 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0119 PM WAVERLY TN 1 INCH HAIL
04/03/98 HUMPHREYS LOCAL LAW ENFORCEMENT
REPORTED THE HAIL 4 TO 5
N OF WAVERLY
0123 PM FAYETTEVILLE TN 1 INCH HAIL
04/03/98 LINCOLN SPOTTER REPORTED THE HAIL
6 SE FAYETTEVILLE
STEIGERWALDTLocal storm report, Apr 3, 1:32 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
132 PM CST FRI APR 03 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0119 PM WAVERLY TN 1 INCH HAIL
04/03/98 HUMPHREYS LOCAL LAW ENFORCEMENT
REPORTED THE HAIL 4 TO 5
N OF WAVERLY
0123 PM FAYETTEVILLE TN 1 INCH HAIL
04/03/98 LINCOLN SPOTTER REPORTED THE HAIL
6 SE FAYETTEVILLE
STEIGERWALDTLocal storm report, Apr 3, 2:05 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CST FRI APR 03 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM CARLISLE TN .75 INCH HAIL
04/03/98 STEWART REPORTED BY SPOTTER
0158 PM CLARKSVILLE TN 1 INCH HAIL
04/03/98 MONTGOMERY SPOTTER REPORTED THE HAIL
4 TO 5 N OF CUMBERLAND
FURNACE
STEIGERWALDTLocal storm report, Apr 3, 2:05 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CST FRI APR 03 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM CARLISLE TN .75 INCH HAIL
04/03/98 STEWART REPORTED BY SPOTTER
0158 PM CLARKSVILLE TN 1 INCH HAIL
04/03/98 MONTGOMERY SPOTTER REPORTED THE HAIL
4 TO 5 N OF CUMBERLAND
FURNACE
STEIGERWALDTThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:18 AM CST | Severe Thunderstorm Warning | OHX | Giles | 27 min |
| Apr 3, 12:26 PM CST | Severe Thunderstorm Warning | OHX | Coffee, Franklin, Moore | 49 min |
| Apr 3, 12:56 PM CST | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 49 min |
| Apr 3, 1:11 PM CST | Tornado Warning | OHX | Benton, Humphreys | 49 min |
| Apr 3, 1:16 PM CST | Tornado Warning | OHX | Lincoln | 29 min |
| Apr 3, 1:21 PM CST | Tornado Warning | OHX | Stewart | 49 min |
| Apr 3, 1:37 PM CST | Tornado Warning | OHX | Houston | 33 min |
| Apr 3, 1:42 PM CST | Tornado Warning | OHX | Franklin | 48 min |
| Apr 3, 1:47 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 33 min |
| Apr 3, 1:50 PM CST | Tornado Warning | OHX | Dickson, Humphreys | 45 min |
| Apr 3, 1:50 PM CST | Tornado Warning | OHX | Montgomery | 45 min |
| Apr 3, 2:07 PM CST | Tornado Warning | OHX | Grundy, Marion | 48 min |
| Apr 3, 2:10 PM CST | Tornado Warning | OHX | Cheatham | 35 min |
| Apr 3, 2:13 PM CST | Severe Thunderstorm Warning | OHX | Rutherford | 62 min |
| Apr 3, 2:18 PM CST | Severe Thunderstorm Warning | OHX | Giles, Marshall | 62 min |
| Apr 3, 2:23 PM CST | Tornado Warning | OHX | Robertson | 62 min |
| Apr 3, 2:36 PM CST | Severe Thunderstorm Warning | OHX | Cannon | 49 min |
| Apr 3, 2:37 PM CST | Tornado Warning | OHX | Bedford, Marshall | 48 min |
| Apr 3, 2:46 PM CST | Tornado Warning | OHX | Sumner | 64 min |
| Apr 3, 2:53 PM CST | Severe Thunderstorm Warning | OHX | DeKalb, Warren | 62 min |
| Apr 3, 3:03 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Hickman, Williamson | 62 min |
| Apr 3, 3:13 PM CST | Tornado Warning | OHX | Coffee | 32 min |
| Apr 3, 3:16 PM CST | Tornado Warning | OHX | Smith, Trousdale, Wilson | 64 min |
| Apr 3, 3:21 PM CST | Tornado Warning | OHX | Macon | 64 min |
| Apr 3, 3:26 PM CST | Severe Thunderstorm Warning | OHX | Grundy, Marion, Sequatchie | 49 min |
| Apr 3, 3:34 PM CST | Severe Thunderstorm Warning | OHX | Giles | 31 min |
| Apr 3, 3:37 PM CST | Severe Thunderstorm Warning | OHX | Maury, Williamson | 48 min |
| Apr 3, 3:48 PM CST | Severe Thunderstorm Warning | OHX | Lincoln | 32 min |
| Apr 3, 3:48 PM CST | Tornado Warning | OHX | Davidson, Sumner | 47 min |
| Apr 3, 3:54 PM CST | Tornado Warning | OHX | Clay, Jackson | 31 min |
| Apr 3, 4:01 PM CST | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 49 min |
| Apr 3, 4:02 PM CST | Severe Thunderstorm Warning | OHX | Hickman | 33 min |
| Apr 3, 4:15 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Coffee | 50 min |
| Apr 3, 4:20 PM CST | Tornado Warning | OHX | Clay, Jackson, Overton, Pickett | 65 min |
| Apr 3, 4:23 PM CST | Severe Thunderstorm Warning | OHX | Cannon | 32 min |
| Apr 3, 4:32 PM CST | Severe Thunderstorm Warning | OHX | DeKalb | 33 min |
| Apr 3, 4:34 PM CST | Tornado Warning | OHX | Bedford | 51 min |
| Apr 3, 4:40 PM CST | Tornado Warning | OHX | DeKalb | 35 min |
| Apr 3, 4:42 PM CST | Severe Thunderstorm Warning | OHX | Wayne | 48 min |
| Apr 3, 4:47 PM CST | Severe Thunderstorm Warning | OHX | Franklin, Lincoln | 48 min |
| Apr 3, 4:49 PM CST | Severe Thunderstorm Warning | OHX | Maury | 46 min |
| Apr 3, 4:53 PM CST | Tornado Warning | OHX | White | 32 min |
| Apr 3, 4:55 PM CST | Severe Thunderstorm Warning | OHX | Coffee, Warren | 50 min |
| Apr 3, 4:58 PM CST | Severe Thunderstorm Warning | OHX | Putnam | 32 min |
| Apr 3, 5:04 PM CST | Severe Thunderstorm Warning | OHX | Montgomery | 46 min |
| Apr 3, 5:07 PM CST | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 48 min |
| Apr 3, 5:10 PM CST | Tornado Warning | OHX | Van Buren, Warren | 50 min |
| Apr 3, 5:14 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys | 51 min |
| Apr 3, 5:16 PM CST | Severe Thunderstorm Warning | OHX | Marion, Sequatchie | 49 min |
| Apr 3, 5:20 PM CST | Severe Thunderstorm Warning | OHX | Giles, Maury | 50 min |
| Apr 3, 5:23 PM CST | Tornado Warning | OHX | White | 32 min |
| Apr 3, 5:26 PM CST | Severe Thunderstorm Warning | OHX | Lincoln, Marshall | 49 min |
| Apr 3, 5:26 PM CST | Severe Thunderstorm Warning | OHX | Williamson | 49 min |
| Apr 3, 5:51 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Rutherford | 49 min |
| Apr 3, 5:54 PM CST | Severe Thunderstorm Warning | OHX | Bledsoe | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.